Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 276, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 26, 2021, 1:34 PM EDT for Augusta County, City of Staunton, City of Waynesboro, Virginia. It was in force for 41 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2021, 1:34 PM EDT (17:34 UTC)
- Expired
- Jul 26, 2021, 2:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Augusta County, VA, City of Staunton, VA, City of Waynesboro, VA
The radar
The Sterling radar (KLWX), 163 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 1:56 PM EDT | TSTM WND DMG | 3 Se Churchville, VA | MULTIPLE TREES DOWN ALONG CHURCHVILLE AVE BETWEEN CHURCHVILLE AND STAUNTON |
| Jul 26, 2:01 PM EDT | TSTM WND DMG | 1 Nw Staunton, VA | TREE DOWN ON HOUSE ON 1500 BLOCK OF LYLE AVE. |
| Jul 26, 2:01 PM EDT | TSTM WND DMG | 1 Ssw Staunton, VA | NUMEROUS TREES AND POWERLINES DOWN ACROSS THE CITY OF STAUNTON |
| Jul 26, 2:01 PM EDT | HAIL 0.75 | 1 Wnw Staunton, VA | |
| Jul 26, 2:05 PM EDT | HAIL 1 | 1 Nne Staunton, VA | |
| Jul 26, 2:05 PM EDT | HAIL 1 | 1 Ssw Staunton, VA | MULTIPLE REPORTS OF QUARTER SIZED HAIL ACROSS THE CITY OF STAUNTON |
| Jul 26, 2:05 PM EDT | HAIL 1 | 1 W Staunton, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791
WUUS51 KLWX 261734
SVRLWX
VAC015-790-820-261815-
/O.NEW.KLWX.SV.W.0276.210726T1734Z-210726T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
134 PM EDT Mon Jul 26 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
The City of Staunton in western Virginia...
Southeastern Augusta County in western Virginia...
The City of Waynesboro in western Virginia...
* Until 215 PM EDT.
* At 134 PM EDT, a severe thunderstorm was located near Staunton,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Staunton, Waynesboro, Stuarts Draft, Fishersville, Verona,
Lyndhurst and Hermitage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3824 7916 3828 7908 3808 7884 3797 7902
TIME...MOT...LOC 1734Z 326DEG 26KT 3823 7909
HAIL...1.00IN
WIND...60MPH
$$
KLW2 follow-up statements
279
WWUS51 KLWX 261753
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
153 PM EDT Mon Jul 26 2021
VAC015-790-820-261815-
/O.CON.KLWX.SV.W.0276.000000T0000Z-210726T1815Z/
City of Staunton VA-Augusta VA-City of Waynesboro VA-
153 PM EDT Mon Jul 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN AUGUSTA ...THE CITY OF STAUNTON AND THE CITY OF
WAYNESBORO...
At 153 PM EDT, a severe thunderstorm was located over Staunton,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Staunton, Waynesboro, Stuarts Draft, Fishersville, Verona and
Lyndhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3821 7915 3825 7906 3807 7886 3797 7902
TIME...MOT...LOC 1753Z 325DEG 26KT 3818 7907
HAIL...1.00IN
WIND...60MPH
$$
KLW666
WWUS51 KLWX 261803
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
203 PM EDT Mon Jul 26 2021
VAC015-790-820-261815-
/O.CON.KLWX.SV.W.0276.000000T0000Z-210726T1815Z/
City of Staunton VA-Augusta VA-City of Waynesboro VA-
203 PM EDT Mon Jul 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN AUGUSTA ...THE CITY OF STAUNTON AND THE CITY OF
WAYNESBORO...
At 203 PM EDT, a severe thunderstorm was located over Staunton,
moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Staunton, Waynesboro, Stuarts Draft, Fishersville, Verona and
Lyndhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 7913 3822 7904 3807 7886 3797 7902
TIME...MOT...LOC 1803Z 322DEG 20KT 3815 7905
HAIL...1.50IN
WIND...60MPH
$$
KLWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:19 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 26, 10:19 AM EDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1019 AM EDT Mon Jul 26 2021 .SYNOPSIS... A cold front will slide southward through the area today, stalling out across the Carolinas through Tuesday night. Another weak front will approach to our north Wednesday before a more potent cold front comes sweeping through the region Thursday into Friday. Canadian high pressure builds back over area for the first half of the weekend. && .NEAR TERM /THROUGH TONIGHT/... The front has dropped into the northern half of our forecast area with it currently located over parts f central MD and eastern WV. The front is expected to continue moving south through our region this morning. A shower/thunderstorm that formed along this boundary in WV has tried to move eastward into parts of Pendleton and Grant Counties. Based on the trends the past few hours, the storms will likely not survive long past the Allegheny front but I have added some slight chance shower/thunder pops. .Previous Discussion A cold front is analyzed across the southern half of Pennsylvania this morning as high pressure remains situated over the western Atlantic. The cold front will slide southward today across our area, bisecting the CWA across central Virginia by this afternoon. This frontal placement will act as the trigger for showers and thunderstorms this afternoon as we remain underneath the broad upper trough, with the current forecast pinning the higher POPs south of the I-66 corridor. Just south of said front will reside the more unstable airmass given high moisture content and ample surface heating. With this setup, a few strong to severe storms will be possible primarily along and south of the I-64 corridor should the front keeps its schedule highlighted by the latest guidance. Damaging wind gusts will be the primary threat With PWATs nearing 2 inches across this area as well, an isolated threat for flash flooding cannot be ruled out with any stronger storms. Additional showers and isolated storms will be possible just north of the front, however not expecting much vigor given surface winds backing out of the northwest as a more stable airmass advects into the area. Showers and thunderstorm activity dwindles this evening as the front pushes further south, with a dry night on tap area wide. Dewpoints will drop off some overnight, but remaining in the 60s for most. Low temperatures will fall into the 60s to low 70s by morning. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... The aforementioned cold front will hang up south of our area on Tuesday and Tuesday night, likely in the North Carolina region, as weak high pressure builds over our region. Resultant weather will be dry conditions and hot temperatures in the low to middle 90s. Dewpoints will be reserved in the 60s, so heat indices should stay in check despite the above normal warmth. Continued dry Tuesday night with lows near climatological norms. A weakening front will try and sneak down across the area on Wednesday, delivering a slight chance for a few afternoon/evening showers and thunderstorms, mainly across northern and northeast Maryland and the adjacent Chesapeake Bay waters. Slightly above normal temperatures will persist Wednesday and Wednesday night. && .LONG TERM /THURSDAY THROUGH SUNDAY/... The longwave pattern across the country will feature a persistent upper ridge over the central U.S. with troughs to either side. This omega block configuration maintains northwesterly flow aloft over the northeastern states. Heading into the weekend, the mean ridge across the center of the country flattens while a much more amplified trough extends over New England. At the surface, a cold front tracks through the Mid-Atlantic early Friday, while a reinforcing boundary follows in its wings late in the weekend. These frontal passages maintain lower humidity levels for late July standards. On Thursday, deterministic models have come into better agreement with a fairly potent shortwave crossing through the region during the afternoon hours. Mid-level winds are seasonably strong, running around 40 to perhaps 45 knots. Moisture return is somewhat questionable being on the north side of a weak, stalled boundary over the Carolinas. Models do not quite agree on the degree of instability given marginal low- level moisture. If the thermodynamic profile improves, strong to severe thunderstorms could become more widespread given the potency of the system aloft. All of this will form ahead of an eastward propagating cold front set to exit by Friday morning. Depending on how quickly this frontal zone moves through, some residual convective threat may loom over central Virginia. After being in the low 90s for many days, a modest cool down ensues for Friday and into the weekend. Dew points drop into the 50s allowing humidity levels to plummet. High pressure builds in from the west before advancing offshore ahead of a secondary cold front. As the upper trough further amplifies over eastern North America, the next cold front begins to near the Appalachian chain by late Sunday. This would also bring the next threat for showers. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... A cold front will slide southward through the terminals today. Based on the latest guidance, thinking CHO serves to have the best chance at VCTS this afternoon, as the front will be near or just to the north. Can't rule out a brief shower or isolated storm at IAD/DCA, but with the front to the south, impacts would be limited. Winds will trend light at less than 10 knots and generally out of the northwest as the front pushes south. Patchy fog producing MVFR VIS possible overnight tonight near CHO, with VFR conditions expected at all other terminals with light and variable winds. Weak high pressure will build over the region Tuesday and Tuesday night with continued VFR VIS/CIGs while winds remain light and out of the west northwest. Given the threat for convection, Thursday could bring some periods of sub-VFR conditions along with gusty winds. Upon frontal passage Friday morning, winds will shift from southwesterly to northwesterly. Dry conditions across the area terminals should bring a return to VFR by Friday. && .MARINE... SCA remains in effect for the remainder of the overnight hours across our Chesapeake Bay waters south of Drum Point and the tidal Potomac waters southeast of Cobb Island. Sub SCA gusts are expected today as a cold front slides southward through the area. Winds will favor a light southwesterly trajectory this morning, turning light out of the northwest behind said front. Isolated to scattered storms across central Virginia this afternoon and early evening may yield gusty winds over the tidal Potomac and adjacent Chesapeake Bay waters, potentially requiring the need for Special Marine Warnings. The front will stall to our south tonight through Tuesday night as weak high pressure builds over the region. As a result, the gradient will remain weak and winds will stay on the light side, generally out of the west northwest during this time. Increasing southwesterly flow ahead of the cold front may bring winds to SCA levels on Thursday with post-frontal northwesterlies again increasing winds into Friday. Otherwise, gusty showers and thunderstorms are possible on Thursday afternoon/evening which may require Special Marine Warnings within the stronger cells. && .TIDES/COASTAL FLOODING... As southerly flow has significantly diminished in strength, water levels continue to fall across the Tidal Potomac and Chesapeake Bay. Only the more vulnerable Annapolis site could see a return to Action this morning. Future high tides will see a further lowering as seen in the Stevens Ensembles. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BKF NEAR TERM...BKF/JMG SHORT TERM...BKF LONG TERM...BRO AVIATION...BKF/BRO/JMG MARINE...BKF/BRO TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 26, 9:30 AM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 930 AM EDT Mon Jul 26 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-271000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 930 AM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Scattered thunderstorms will be capable of producing locally gusty winds over the waters late this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight threat for severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-271000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 930 AM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon and evening across central Virginia. The primary hazard will be damaging winds. Additionally, isolated instances of flash flooding are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight threat for severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ001-501-502-VAZ503-504-WVZ501>506-271000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 930 AM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight threat for severe thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 26, 11:31 AM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM MARINE TSTM WIND 2 SSE PERRYVILLE 39.55N 76.06W
07/26/2021 M44 MPH CECIL MD MESONET
A WIND GUST OF 38 KNOTS WAS REPORTED AT THE HATEM
BRIDGE.
&&
EVENT NUMBER LWX2104957
BJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:05 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jul 26, 2:12 PM EDT | Flash Flood Warning | LWX | Albemarle, Augusta, Nelson, City of Staunton, City of Waynesboro | 106 min |
| Jul 26, 2:14 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Augusta, Nelson, City of Waynesboro | 46 min |
| Jul 26, 2:47 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson | 28 min |
| Jul 26, 3:03 PM EDT | Special Marine Warning | LWX | 71 min | |
| Jul 26, 3:05 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson | 10 min |
| Jul 26, 3:14 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 46 min |
| Jul 26, 6:37 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, Shenandoah | 23 min |
| Jul 26, 6:48 PM EDT | Special Marine Warning | LWX | 61 min | |
| Jul 26, 7:13 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jul 26, 7:36 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Prince William, City of Alexandria, City of Falls Church, City of Manassas and 1 more | 24 min |
| Jul 26, 7:43 PM EDT | Special Marine Warning | LWX | 92 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.